SEARCH

SEARCH BY CITATION

Abstract

Antituberculosis drug–induced hepatitis is one of the most prevalent drug-induced liver injuries. Isoniazid is the major drug incriminated in this hepatotoxicity. Isoniazid is mainly metabolized to hepatotoxic intermediates by N-acetyltransferase (NAT). However, the association of polymorphic NAT acetylator status and antituberculosis drug–induced hepatitis is debatable. To determine whether acetylator status is a risk factor for antituberculosis drug–induced hepatitis, we genotyped NAT2 in 224 incident tuberculosis patients who received antituberculosis treatment. Antituberculosis drug–induced hepatitis was diagnosed based on a positive isoniazid rechallenge test and exclusion of viral hepatitis. Acetylator status was determined by genotyping NAT2 in patients using a polymerase chain reaction with restriction fragment length polymorphism. Univariate analysis and logistic regression analysis were used to evaluate the risk factors of isoniazid-induced hepatitis. Thirty-three patients (14.7%) were diagnosed with antituberculosis drug–induced hepatitis. Slow acetylators had a higher risk of hepatotoxicity than rapid acetylators (26.4% vs. 11.1%, P = .013). Among patients with hepatotoxicity, slow acetylators had significantly higher serum aminotransferase levels than rapid acetylators. Logistic regression showed that slow-acetylator status (odds ratio [OR], 3.66; 95% CI, 1.58-8.49; P = .003) and age (OR, 1.09; 95% CI, 1.04-1.14; P < .001) were the only 2 independent risk factors for antituberculosis drug–induced hepatitis. In conclusion, slow-acetylator status of NAT2 is a significant susceptibility risk factor for antituberculosis drug–induced hepatitis. Additionally, slow acetylators are prone to develop more severe hepatotoxicity than rapid acetylators. Regular monitoring of serum aminotransferase levels is mandatory in patients receiving antituberculosis treatment, especially in slow acetylators.